Alert archive / Florida / Special Weather Statements in 2020

Special Weather Statement, NWS Melbourne, FL

July 5, 2020Brevard County, Florida

NWS Melbourne, FL issued this special weather statement at Jul 5, 2020, 4:02 PM EDT for Brevard County, Florida. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2020, 4:02 PM EDT (20:02 UTC)
Expired
Jul 5, 2020, 4:45 PM EDT
In force
43 min
Issued by
NWS Melbourne, FL

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 9 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 4:04 PM EDTTSTM WND GST 39Melbourne Airport, FLKMLB ASOS MEASURES WIND GUST OF 34KT/39MPH FROM SSE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2020-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2020-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
735 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

159 
WWUS82 KMLB 052002
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
402 PM EDT Sun Jul 5 2020
 
FLZ047-052045-
Southern Brevard County FL-
402 PM EDT Sun Jul 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BREVARD COUNTY UNTIL
445 PM EDT...

At 402 PM EDT, Doppler radar was tracking a strong thunderstorm over
West Melbourne, or near Palm Bay, moving east at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Palm Bay, Melbourne, Satellite Beach, Malabar and Indialantic. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2794 8051 2793 8074 2818 8075 2819 8055
      2813 8054 2806 8051
TIME...MOT...LOC 2002Z 251DEG 5KT 2805 8066 

$$

Combs

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Jul 5, 4:00 PM EDT, 2 minutes earlier.

Area forecast discussion, Jul 5, 4:00 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
400 PM EDT Sun Jul 5 2020

.DISCUSSION...

...Storm Chances Remain High for the Start of the Work Week...

Rest of afternoon-Tonight...Another active afternoon
across east central FL. Showers and thunderstorms developed and
moved from the southwest, producing moderate to localized heavy
rain and gusty winds of near 40 mph. This activity will continue
through the afternoon, weakening/dissipating from the east and
continuing over the coastal counties and Atlantic waters in the
late afternoon. By early evening, coverage will be minimal but a
shower/thunderstorm or two can remain possible. After midnight,
most of the activity should have dissipated, leaving partly to
mostly cloudy skies and clearing through the overnight hours. Lows
will drop to the lower-mid 70s.

Previous Extended Forecast Discussion (modified)...

Monday-Wednesday...Mid-level trough will develop an area of low
pressure across the southeast U.S. along a nearly stationary frontal
trough through mid-week. While the subtropical ridge will try to
lift back northward during this time, the ridge axis will remain
near to south of Lake Okeechobee with a low level offshore flow
generally prevailing across east central Florida. This flow pattern
combined with PW values around 2" will continue to keep rain chances
above normal early this week, with PoPs around 60-80 percent on
Monday and 60-70 percent on Tuesday. Rain chances may then decrease
toward mid-week as slightly drier air moves in from the west, and
will maintain PoPs around 50 percent for Wednesday.

However, pattern will remain generally the same with scattered to
numerous showers and storms developing and pushing eastward across
east central Florida each afternoon and offshore by late afternoon
through early evening. A few stronger storms will be possible each
day, especially toward the coast with any interactions that occur
with the east coast sea breeze and lingering outflow boundaries.
Main threats will continue to be frequent lightning strikes, gusty
winds to 50 mph and locally heavy rainfall. Highs will reach the
low 90s for most locations with overnight lows in the 70s.

Thursday-Sunday...Latest model guidance has a low pressure across
the southeast U.S. strengthening and lifting northward along the
eastern seaboard into late week through early next weekend. This
will keep a trailing front/trough just north of the state with a
potentially stronger offshore flow developing across central
Florida. Deeper moisture builds back across the region, which will
maintain higher coverage of afternoon showers and storms through
this timeframe. PoPs continue to range from 60-70 percent each
day, with highs reaching the low 90s for much of the area with mid
90s possible, especially should low level westerly flow be strong
enough to prevent east coast sea breeze development.

&&

.AVIATION...
MVFR conditions were included in TEMPO groups due to reduced
visibilities and lowering cigs as SHRA/TSRA will continue to
affect most of the terminals. SHRA/TSRA are expected to dissipate
after sunset. SW winds 5-10 kt through this evening. Tomorrow
variable winds to start off with, then becoming SW at 5-10 kt in
the late morning. Included VCSH starting at 15Z for KLEE, KMCO,
KISM, and KSFB.

&&

.MARINE...
Rest of afternoon-tonight...Showers and thunderstorms will
continue to reach the Atlantic coastal waters from the west
through the evening, causing localized strong gusty winds and
higher seas. Otherwise, variable winds tonight at 10-15 kt will
become south to southwest after midnight as a ridge stays to our
south and a low pressure area to the northeast.

Previous Extended Forecast Discussion...

Monday-Thursday...No significant changes in the forecast into this
week, with ridge axis remaining south of the coastal waters through
the period. W/SW winds in the morning will become S/SE in the
afternoon with the development of the east coast sea breeze. Wind
speeds will remain below 15 knots and seas will continue to range
from 1-3 feet. Main threat to boaters will be scattered to numerous
thunderstorms producing gusty winds, mainly from mid afternoon
through early evening each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  90  74  91 /  40  80  30  60
MCO  74  92  75  93 /  30  80  20  60
MLB  75  90  75  91 /  40  80  30  60
VRB  73  91  74  91 /  40  80  30  60
LEE  76  91  76  92 /  30  80  20  60
SFB  74  92  75  93 /  30  80  20  70
ORL  75  92  76  93 /  30  80  20  60
FPR  74  91  74  92 /  30  80  30  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Negron/Combs/Watson/Smith
Hazardous weather outlook, Jul 5, 11:08 AM EDT, 4 hours 54 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Melbourne FL
1108 AM EDT Sun Jul 5 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-060300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1108 AM EDT Sun Jul 5 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Numerous showers and thunderstorms will develop across the
interior into early to mid afternoon and then move toward the
coastal areas of east central Florida into the late afternoon
hours. Storms will move east-northeast at 20 mph with some storms
expected to become strong as they interact with the east coast
sea breeze over the coastal counties during the late afternoon.
Some of the stronger storms may produce gusty winds to 45 to 55
mph, frequent lightning, and heavy rain. Some locations may
receive two to three inches that could produce minor flooding of
urban areas and low lying spots. Scattered storms will continue
across east central Florida this evening and then diminish into
the late evening hours.

.MARINE THUNDERSTORM GUST IMPACT...
Storms developing over the interior by early afternoon will move
toward the Atlantic coast by mid afternoon into early evening. A
few of the stronger storms may produce gusty winds in excess of 35
knots. Boaters should be prepared to seek safe harbor as storms
approach the intracoastal and near shore Atlantic waters.

.RIP CURRENT IMPACT...
An east swell and a larger than normal tidal range will contribute
to a Moderate risk of life-threatening rip currents at east central
Florida beaches. Remember to swim within sight of a lifeguard.

Also, be sure to check with local officials regarding any beach
closures that might be in effect for your county or community.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Scattered to numerous thunderstorms are expected each afternoon
through the upcoming week. Frequent cloud-to-ground lightning
strikes, torrential downpours, and gusty winds will be the main
threats with any strong storms that develop.

A Moderate risk of life-threatening rip currents is expected to
continue at the east central Florida Atlantic beaches through
Monday.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.

Negron/Volkmer

In the hours before

Special weather statement, Jul 5, 3:28 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Melbourne FL
328 PM EDT Sun Jul 5 2020

FLZ059-052000-
St. Lucie-
328 PM EDT Sun Jul 5 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. LUCIE COUNTY...

At 328 PM EDT, a strong thunderstorm was located over Fort Pierce
Inlet, moving east at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Fort Pierce, Indrio, Fort Pierce Inlet, Queens Cove and Saint Lucie
Village.

Funnel clouds can occasionally touch down and produce brief small
tornadoes. Move indoors and stay away from windows.

LAT...LON 2743 8036 2754 8039 2756 8028 2747 8024
      2741 8023
TIME...MOT...LOC 1928Z 278DEG 8KT 2748 8032

Combs
Local storm report, Jul 5, 3:51 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
351 PM EDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     3 E HAULOVER CANAL      28.74N 80.70W
07/05/2020  M39 MPH          Brevard            FL   OTHER FEDERAL

            USAF TOWER KSCO-0019 MEASURES WIND GUST OF 34KT/39MPH
            FROM SW

&&

JRS
Special weather statement, Jul 5, 3:54 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Melbourne FL
354 PM EDT Sun Jul 5 2020

FLZ047-147-052045-
Southern Brevard County FL-Northern Brevard County FL-
354 PM EDT Sun Jul 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREVARD COUNTY UNTIL 445
PM EDT...

At 354 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rockledge, moving east at 10 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Melbourne, Titusville, Rockledge, Cocoa and Cocoa Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2839 8056 2834 8057 2817 8055 2817 8085
      2858 8080 2857 8054 2845 8049
TIME...MOT...LOC 1954Z 263DEG 8KT 2833 8072

Combs
Local storm report, Jul 5, 3:58 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
358 PM EDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     3 SE HAULOVER CANAL     28.71N 80.73W
07/05/2020  M52 MPH          Brevard            FL   OTHER FEDERAL

            USAF TOWER KSC-0418 MEASURES WIND GUST OF 45KT/52MPH FROM
            WSW

&&

JRS
Local storm report, Jul 5, 3:59 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
359 PM EDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     3 E HAULOVER CANAL      28.74N 80.70W
07/05/2020  M51 MPH          Brevard            FL   OTHER FEDERAL

            USAF TOWER KSC-0019 MEASURES WIND GUST OF 44KT/51MPH FROM
            SW

&&

JRS
Special weather statement, Jul 5, 4:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
402 PM EDT Sun Jul 5 2020

FLZ047-052045-
Southern Brevard County FL-
402 PM EDT Sun Jul 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BREVARD COUNTY UNTIL
445 PM EDT...

At 402 PM EDT, Doppler radar was tracking a strong thunderstorm over
West Melbourne, or near Palm Bay, moving east at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Palm Bay, Melbourne, Satellite Beach, Malabar and Indialantic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2794 8051 2793 8074 2818 8075 2819 8055
      2813 8054 2806 8051
TIME...MOT...LOC 2002Z 251DEG 5KT 2805 8066

Combs

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:25 PM EDTSpecial Weather StatementMLBLake, Orange, Seminole50 min
Jul 5, 2:35 PM EDTSpecial Marine WarningMLB115 min
Jul 5, 2:58 PM EDTSpecial Marine WarningMLB3 hr
Jul 5, 3:14 PM EDTSpecial Weather StatementMLBBrevard46 min
Jul 5, 3:17 PM EDTSpecial Weather StatementMLBSeminole43 min
Jul 5, 3:28 PM EDTSpecial Weather StatementMLBSaint Lucie32 min
Jul 5, 3:54 PM EDTSpecial Weather StatementMLBBrevard51 min
Jul 5, 3:57 PM EDTSevere Thunderstorm WarningMLBBrevard33 min
Jul 5, 4:29 PM EDTAreal Flood AdvisoryMLBBrevard2 hr
Jul 5, 4:56 PM EDTSpecial Weather StatementMLBMartin49 min
Jul 5, 5:15 PM EDTSpecial Marine WarningMLB2 hr
Jul 5, 5:43 PM EDTSpecial Weather StatementMLBSaint Lucie62 min

Nearby

Special Weather Statements in Florida, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.